Ziprasidone Overdose: Cases Recorded in the Database of Pfizer-Spain and Literature Review
Article first published online: 16 JAN 2012
2005 Pharmacotherapy Publications Inc.
Pharmacotherapy: The Journal of Human Pharmacology and Drug Therapy
Volume 25, Issue 11, pages 1660–1665, November 2005
How to Cite
Gómez-Criado, M. S., Bernardo, M., De Florez, T., Gutiérrez, J. R., Gandía, R. and Ayani, I. (2005), Ziprasidone Overdose: Cases Recorded in the Database of Pfizer-Spain and Literature Review. Pharmacotherapy, 25: 1660–1665. doi: 10.1592/phco.2005.25.11.1660
- Issue published online: 16 JAN 2012
- Article first published online: 16 JAN 2012
- psychiatric disorders;
- atypical antipsychotic.
Ziprasidone is an atypical antipsychotic with a highly specific receptor-binding profile that has been shown to be effective for both positive and negative symptoms of schizophrenia. The agent has been associated with a low frequency of extrapyramidal symptoms and sedative and anticholinergic effects. Four cases of acute ziprasidone overdose were recorded in the database of the department of pharmacovigilance of Pfizer-Spain from January 2003 (when ziprasidone was first marketed in Spain) to October 2004. The doses taken were 780, 1120, 4400, and 4480 mg. In two cases, an excessive ingestion of other drugs such as benzodiazepines and sedative hypnotics was also noted. None of the four cases showed cardiac adverse effects, and the QTc interval was within the normal range in all patients. No relevant neurologic clinical signs were observed, except for mild drowsiness in three cases. Evaluation of these four cases, as well as review of the literature, showed that an overdose of ziprasidone alone, in patients without risk factors that contraindicate its use, is relatively safe.